Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 27, 2025, 8:33 PM MDT for Dawes County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2025, 8:33 PM MDT (02:33 UTC)
- Expired
- Apr 27, 2025, 9:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 3:56 PM MDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 4:54 PM MDT, 3 hours 39 minutes earlier. Its key messages:
- Isolated to scattered strong to severe thunderstorms will occur this afternoon and evening across far eastern Wyoming and the Nebraska Panhandle where a marginal to slight risk of severe thunderstorms exists.
- Cooler temperatures and scattered showers will occur on Monday in the wake of a cold front.
- Scattered shower and thunderstorm chances persist through mid- week with high pressure bringing a brief clearing and warming trend to the end of the week and start of the weekend.
Area forecast discussion, Apr 27, 4:54 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 454 PM MDT Sun Apr 27 2025 .KEY MESSAGES... - Isolated to scattered strong to severe thunderstorms will occur this afternoon and evening across far eastern Wyoming and the Nebraska Panhandle where a marginal to slight risk of severe thunderstorms exists. - Cooler temperatures and scattered showers will occur on Monday in the wake of a cold front. - Scattered shower and thunderstorm chances persist through mid- week with high pressure bringing a brief clearing and warming trend to the end of the week and start of the weekend. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 218 PM MDT Sun Apr 27 2025 The latest surface analysis was showing some high based cumulus congestus developing over the Laramie Range. Dewpoints have dropped quite a bit during the last few hours at Cheyenne and points east, but remain quite high to the northeast from just Scottsbluff to Sidney and points north with 50 to 55 degree dewpoints. There is also some signs of surface low pressure still developing just south of the border with a warm front extending from near Sterling Colorado and extending east towards GLD. Meanwhile, latest water vapor loop was showing strong jet energy moving into southeast Wyoming. This jet energy is expected to lift north and east as the afternoon wears on which should enhance the lift across areas along and east of the Laramie Range. This synoptic forcing and topographic should also set the stage for some thunderstorm development along and just east of the Laramie Range between 21 and 00Z. If these initial storms have any deviant motion to the east from the mean flow they could become severe in a hurry especially once they cross the Wyoming/Nebraska border where surface based capes are around 2500-3000j/kg with effective shear around 40 to 50kts. We will need to keep an on any hint of a chugwater cyclone developing. This combined with the north Platte Valley could also enhance the storm relative helicity with these storms, especially if the warm front gets caught up in that region. If all of these factors come together we may be looking at the potential for a storm or two to become supercellular and possibly spin up a tornado. We will need to keep an eye on this region mainly between 23Z-02Z. The bulk of the storms should track northeast towards the northern Panhandle where they could also become enhanced and turn supercellular as well depending on how long they reside in our forecast area. The surface low over northeast Colorado is expected to strengthen during course of the afternoon and if it tags up with a surface low further north, we may see a cluster of strong to severe thunderstorms develop along the frontal boundary as it shifts southeast. The bulk of these storms should remain north of I-80 where the better moisture will be in place along with the potential for gusty winds and large hail between 02Z-06z. After midnight things should turn fairly quiet with southwest- westerly flow developing behind this initial disturbance. Another shortwave is progged to lift northeast and break loose from the upper low in northern Colorado on Monday. As this shortwave disconnects and tracks into the northern Plains we will be looking at another frontal boundary tracking southeast through the forecast area on Monday. Not expecting much in the way of severe weather with this front, but would not be surprised to see more showers and thunderstorms track through the northern sections of our forecast area on Monday. The southern part of the forecast area will be under the influence of downslope flow and windy conditions which will favor a much drier airmass. We plan on bumping up wind speeds a bit across our wind prone areas on Monday to reflect that. The short range models are showing this front surging through the remainder of the area during the evening and may accompany some lighter showers, but it will also tend to cool us back down on Monday night to at or below freezing. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 306 AM MDT Sun Apr 27 2025 Overall long term will be semi-active, with a chance of showers and storms nearly every day through Thursday morning. Following this, quieter conditions are expected to end the week as high pressure helps to mostly clear us out and bring a warming trend through Saturday, with the evening on Saturday potentially seeing the return of showers and storms. Tuesday begins the period with a shortwave trough passing across the region and a brief chance of some light precipitation, mostly confined to the higher terrain near the CO border. Then on Wednesday we should see a more widespread risk of showers and thunderstorms accompanying a cold front swinging across the region. Instability will be marginal at best and lapse rates generally limited, leading to only a few rumbles of thunder expected with severe impacts currently unlikely. The upper-level shortwave associated with this front will continue moving out of the region through Thursday afternoon, which may allow some light showers to linger across Southern Wyoming again through this time, but by the evening hours we should see clearing as high pressure takes control. This ridge then becomes the predominant weather feature through Saturday afternoon, with mostly clear skies and warming temperatures. In fact the probability of high temperatures of 75+ degrees on Friday are around 40-80% east of the I-25 corridor, jumping to 50-90% on Saturday under this feature. Some model divergence still exists on when we'll see our next round of precipitation, which could come as early as Saturday afternoon and evening with the approach of our next upper level trough and surface front, but likely precipitation isn't expected until just beyond the long term on Sunday. That being said, diurnal heating and the return of instability should fuel at least a low thunderstorm chance with any convection Saturday afternoon and evening. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 454 PM MDT Sun Apr 27 2025 Thunderstorm potential exists through at least 02Z at all TAF sites except KRWL. There remains uncertainty in direct impacts to terminals and this is reflected in the PROB30. Expect frequent lightning and erratic, gusty winds with any storms that do directly impact a TAF site. The greatest severe thunderstorm potential is largely confined to the Nebraska Panhandle through 06Z with all hazards possible. Shower/thunderstorm potential and winds diminish after 06Z as convection pushes east. Westerly winds increase and become gusty ahead of an approaching cold front from the northwest around sunrise Monday. There is another chance of showers and thunderstorms along the front with gusty winds after 18Z. Where there is uncertainty of the frontal passage as well as direct impacts is reflected in a PROB30. KCDR and KSNY have intermittent obs data loss so Metars aren't making it out to the world during these outages. Amendments will not be scheduled for KCDR and KSNY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...CG AVIATION...WFO-RIW
Hazardous weather outlook, Apr 27, 2:21 PM MDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 221 PM MDT Sun Apr 27 2025 WYZ101>119-280930- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 221 PM MDT Sun Apr 27 2025 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - Isolated to scattered strong to severe thunderstorms will occur this afternoon and evening across far eastern Wyoming where a marginal risk of thunderstorms exists. - Cooler temperatures and scattered showers will occur tonight and on Monday in the wake of a cold front. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY - Scattered shower and thunderstorm chances persist through mid- week with high pressure bringing a brief clearing and warming trend to the end of the week and start of the weekend. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-280930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 221 PM MDT Sun Apr 27 2025 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT - Scattered strong to severe thunderstorms will occur this afternoon and evening across the Nebraska Panhandle where a slight risk of severe thunderstorms exists. - Cooler temperatures and scattered showers will occur tonight and on Monday in the wake of a cold front. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY - Scattered shower and thunderstorm chances persist through mid- week with high pressure bringing a brief clearing and warming trend to the end of the week and start of the weekend. .Spotter information statement... Spotter activation will not be needed. COX
In the hours before
Special weather statement, Apr 27, 5:53 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
553 PM MDT Sun Apr 27 2025
NEZ002-280030-
Dawes NE-
553 PM MDT Sun Apr 27 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DAWES COUNTY
THROUGH 630 PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving north at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Dawes
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of Nebraska.
&&
LAT...LON 4257 10288 4293 10284 4293 10279 4279 10279
4278 10277 4256 10277
TIME...MOT...LOC 2352Z 187DEG 29KT 4265 10278
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TrudelSpecial weather statement, Apr 27, 6:43 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
643 PM MDT Sun Apr 27 2025
NEZ003-019-096-280130-
Scotts Bluff NE-Box Butte NE-South Sioux NE-
643 PM MDT Sun Apr 27 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BOX BUTTE...
NORTHEASTERN SCOTTS BLUFF AND SOUTHEASTERN SIOUX COUNTIES THROUGH 730
PM MDT...
At 643 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lake Minatare State Recreation Area, or 12 miles
northeast of Scottsbluff, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Flahertys Corner, Lake Alice, Lake Minatare State Recreation Area,
Lake Alice Number 2, and Kilpatrick Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of Nebraska.
&&
LAT...LON 4192 10348 4202 10371 4241 10369 4225 10311
TIME...MOT...LOC 0043Z 214DEG 28KT 4199 10350
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TrudelSpecial weather statement, Apr 27, 7:47 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
747 PM MDT Sun Apr 27 2025
NEZ002-003-280230-
Box Butte NE-Dawes NE-
747 PM MDT Sun Apr 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES THROUGH 830 PM MDT...
At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Box Butte County Fairgrounds, or 21 miles northwest of
Alliance, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Box Butte Campground, Box Butte County Fairgrounds, Box Butte
Reservoir, Hemingford, and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of Nebraska.
&&
LAT...LON 4213 10319 4225 10340 4266 10314 4244 10274
4242 10275
TIME...MOT...LOC 0147Z 214DEG 28KT 4229 10322
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TrudelSpecial weather statement, Apr 27, 8:30 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
830 PM MDT Sun Apr 27 2025
NEZ002-280300-
Dawes NE-
830 PM MDT Sun Apr 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DAWES COUNTY
THROUGH 900 PM MDT...
At 830 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron Municipal Airport, or 8 miles west of Chadron, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitney Lake, Dawes County Fairgrounds, Chadron Municipal Airport,
Whitney, and Chadron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of Nebraska.
&&
LAT...LON 4268 10310 4275 10332 4300 10328 4300 10286
TIME...MOT...LOC 0230Z 203DEG 36KT 4280 10317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 6:43 PM MDT | Special Weather Statement | CYS | Box Butte | 47 min |
| Apr 27, 7:47 PM MDT | Special Weather Statement | CYS | Box Butte | 43 min |
| Apr 27, 8:30 PM MDT | Special Weather Statement | CYS | Dawes | 30 min |
| Apr 27, 8:36 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 39 min |
| Apr 28, 12:53 PM MDT | Special Weather Statement | CYS | Morrill, Scotts Bluff | 22 min |
| Apr 28, 2:04 PM MDT | Special Weather Statement | CYS | Cheyenne | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.